Ohio, 2016

Winter Storm and Winter Weather in Ohio, January 22 to 23, 2016

January 22 to 23, 2016 · NWS ILN · 10 events in 10 counties and zones

A low pressure system strengthened over the southern Ohio Valley as it tracked to the East Coast. The deepening system brought significant snow to the region, with a sharp cutoff of no snowfall found near the I-71 corridor.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

A low pressure system strengthened over the southern Ohio Valley as it tracked to the East Coast. The deepening system brought significant snow to the region, with a sharp cutoff of no snowfall found near the I-71 corridor.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Jan 22, 12:31 AM EST, 3 hours 29 minutes earlier.

Area forecast discussion, Jan 22, 12:31 AM EST, 3 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
1231 AM EST FRI JAN 22 2016

.SYNOPSIS...
HIGH PRESSURE WILL SHIFT NORTHEAST TONIGHT. LOW PRESSURE WILL THEN MOVE
INTO THE TENNESSEE VALLEY ON FRIDAY AND THEN WEAKEN IN THE
APPALACHIANS FRIDAY NIGHT AS ANOTHER LOW DEVELOPS ALONG THE MID
ATLANTIC COAST. HIGH PRESSURE WILL GRADUALLY BUILD IN DURING THE
WEEKEND.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
MAIN AREA OF CONCERN FOR THE FORECAST UPDATE THIS EVENING IS THE
SNOW POTENTIAL FOR TOMORROW. THE O Z NAM ALONG WITH THE 18 Z GFS
HAVE SHIFTED SLIGHTLY FURTHER NORTH WITH THE HIGHER PRECIP AMOUNTS.
THE LATEST RUNS OF THE RAP AND HRRR HAVE ALSO SHIFTED PRECIP
SLIGHTLY FURTHER NORTH. FOR NOW HAVE TRENDED POPS SLIGHTLY FURTHER
NORTH WITHOUT CHANGING THE HEADLINE CONFIGURATION.

PREV DISCUSSION->
HIGH PRESSURE CENTERED OVER OHIO WILL MOVE OFF TO THE NORTHEAST
TONIGHT. CLOUDS WILL INCREASE AND PRESSURE GRADIENT WILL TIGHTEN
IN ADVANCE OF APPROACHING STORM SYSTEM. SO EXPECT AN EARLY DROP IN
TEMPERATURES AND THEN STEADY TO SLOWLY RISING READINGS.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY NIGHT/...
12Z GUIDANCE SUITE COMING INTO MORE AGREEMENT WITH IMPENDING
WINTER STORM. TREND HAS BEEN FOR PRECIPITATION SHIELD TO BE
SLOWER TO SPREAD IN FROM THE SOUTH. THIS WILL GRADUALLY MOVE
NORTH THROUGH THE DAY AS LOW PRESSURE MOVES INTO THE TENNESSEE
VALLEY. THUS HAVE SLOWED ONSET OF SNOW WITH MANY LOCATIONS NORTH
OF THE OHIO RIVER NOT BEGINNING UNTIL AFTERNOON.

BAND OF FRONTOGENESIS DEVELOPS INTO SOUTHERN SECTIONS LATE IN THE
DAY AND PERSISTS INTO THE EVENING BEFORE WEAKENING AS THE SURFACE
LOW DISSIPATES ON THE WEST SIDE OF THE APPALACHIANS AND ENERGY
TRANSFERS TO THE COAST. THIS WILL LEAD TO A PERIOD OF MODERATE TO
HEAVY SNOW ACROSS THE FAR SOUTHEAST COUNTIES. MEANWHILE THERE WILL
ALSO BE A VERY SHARP GRADIENT ON THE NORTHERN EDGE OF THE SYSTEM
THAT WILL PIVOT SLIGHTLY FRIDAY NIGHT AS ENTIRE SYSTEM MOVES
EAST. FELT CONFIDENT ENOUGH WITH CONSENSUS AMONGST GUIDANCE TO
INCLUDE A SHARP CUT OFF BOTH TO SNOW AND MORE SIGNIFICANT
SNOWFALL. THIS WILL RESULT IN NORTHWEST COUNTIES REMAINING DRY
THROUGH THE ENTIRE EVENT.

THIS GRADIENT LEADS TO SOME DIFFICULT DECISIONS REGARDING WINTER
WEATHER PRODUCTS AS SEVERAL COUNTIES HAVE A VERY LARGE RANGE FROM
SOUTH TO NORTH. FOR THE MOST PART HAVE USED HIGHER END OF THE
ACCUMULATIONS WITHIN EACH COUNTY TO TRIGGER HEADLINES.

SNOW WILL BE WINDING DOWN LATE FRIDAY NIGHT BUT STILL CONTINUE
INTO SATURDAY MORNING BEFORE ENDING IN THE EASTERN COUNTIES. NORTH
TO NORTHEAST WINDS WILL BECOME A BIT GUSTY AS SNOW COMES TO AN
END. CLOUDS AND WINDS WILL DECREASE SATURDAY AFTERNOON INTO
SATURDAY NIGHT AS HIGH PRESSURE STARTS TO BUILD IN. HAVE GONE
SIGNIFICANTLY BELOW GUIDANCE FOR LOWS SATURDAY NIGHT WHERE THERE
IS THE HIGHEST CONFIDENCE OF A DEEP SNOW PACK.

&&

.LONG TERM /SUNDAY THROUGH THURSDAY/...
HIGH PRESSURE WILL BE SITUATED JUST SE OF THE FA AT THE START OF THE
LONG TERM.  SOUTHERLY FLOW WILL DEVELOP AND BRING WARMER
TEMPERATURES TO THE REGION SUNDAY AND MONDAY.  HIGH TEMPERATURES
ACROSS MOST LOCATIONS WILL BE IN THE 30S BOTH DAYS.

A SYSTEM WILL APPROACH THE AREA ON MONDAY.  PRECIPITATION WILL START
OUT AS RAIN ACROSS MOST LOCATIONS.  PRECIPITATION WILL START TO
CHANGE OVER TO SNOW MONDAY NIGHT AS THE COLD FRONT WORKS INTO THE
REGION AND COLDER AIR FILTERS IN.  SNOW SHOWERS WILL TAPER OFF
DURING THE DAY ON TUESDAY.

A COUPLE OF ADDITIONAL DISTURBANCES WILL MOVE THROUGH ON WEDNESDAY
AND THURSDAY.  PRECIPITATION WILL GENERALLY BE IN THE FORM OF SNOW
SHOWERS WITH THESE EVENTS.

&&

.AVIATION /06Z FRIDAY THROUGH TUESDAY/...
VFR CONDITIONS WILL CONTINUE THROUGH THE FIRST HALF OF THE
FORECAST PERIOD...WITH GRADUALLY LOWERING CLOUDS...AND INCREASING
NORTHEASTERLY WINDS. BY AFTERNOON...THE IMPACTS FROM A SIGNIFICANT
WINTER STORM WILL BEGIN TO SPREAD NORTH TOWARD THE REGION. IN
AGREEMENT WITH THE PREVIOUS FORECAST...THE CVG/LUK AIRPORTS HAVE
THE GREATEST CHANCE TO EXPERIENCE ACCUMULATING SNOWFALL AND A
LENGTHY PERIOD OF REDUCED AVIATION CONDITIONS. IFR VISIBILITIES
ARE A NEAR CERTAINTY...ESPECIALLY BETWEEN 22Z-02Z. SNOW IS ALSO
EXPECTED FOR ILN/CMH/LCK...BUT THE DURATION AND INTENSITY OF THE
SNOW REMAINS VERY MUCH IN QUESTION...AND IFR CONDITIONS ARE NOT
SURE TO OCCUR. DAY APPEARS LIKELY TO REMAIN DRY.

BY LATE FRIDAY EVENING...AS WINDS SHIFT TO THE
NORTH-NORTHEAST...MVFR CEILINGS ARE LIKELY TO DEVELOP AT ALL OF
THE TAF SITES. THESE CEILINGS WILL CONTINUE THROUGH THE END OF THE
FORECAST PERIOD.

NOTE THAT ANY ADDITIONAL CHANGES TO THE FORECAST TRACK OF THIS
WINTER STORM COULD SPREAD MORE OR LESS SNOW INTO THE
REGION...WHICH WOULD HAVE IMPACTS ON VISIBILITY AND CEILING
FORECASTS.

OUTLOOK...MVFR/IFR CONDITIONS MAY CONTINUE INTO SATURDAY AS SNOW
EXITS THE REGION. MVFR/IFR CONDITIONS ARE POSSIBLE AGAIN MONDAY
NIGHT INTO TUESDAY.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
     SATURDAY FOR OHZ063>065-072-077.
     WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST
     SATURDAY FOR OHZ073-074-078-080.
     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM EST
     SATURDAY FOR OHZ079-082.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO NOON EST
     SATURDAY FOR OHZ081-088.
KY...WINTER STORM WARNING FROM 1 PM THIS AFTERNOON TO 7 AM EST
     SATURDAY FOR KYZ089>093.
     WINTER STORM WARNING FROM 10 AM THIS MORNING TO 7 AM EST
     SATURDAY FOR KYZ094>097.
     WINTER STORM WARNING FROM 7 AM THIS MORNING TO NOON EST
     SATURDAY FOR KYZ098>100.
IN...WINTER WEATHER ADVISORY FROM 4 PM THIS AFTERNOON TO 7 AM EST
     SATURDAY FOR INZ075-080.

&&

SYNOPSIS...HAINES
NEAR TERM...HAINES
SHORT TERM...
LONG TERM...NOVAK
AVIATION...HATZOS
Hazardous weather outlook, Jan 21, 4:11 PM EST, 11 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WILMINGTON OH
411 PM EST THU JAN 21 2016

INZ050-058-059-066-073-074-OHZ026-034-035-042>046-051>056-060>062-
070-071-220900-
WAYNE-FAYETTE-UNION-FRANKLIN-RIPLEY-DEARBORN-HARDIN-MERCER-AUGLAIZE-
DARKE-SHELBY-LOGAN-DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-LICKING-
PREBLE-MONTGOMERY-GREENE-BUTLER-WARREN-
411 PM EST THU JAN 21 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...CENTRAL
OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KYZ098>100-OHZ081-088-220900-
ROBERTSON-MASON-LEWIS-ADAMS-SCIOTO-
411 PM EST THU JAN 21 2016

...WINTER STORM WARNING IN EFFECT FROM 7 AM FRIDAY TO NOON EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST KENTUCKY...NORTHERN
KENTUCKY AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

KYZ094>097-OHZ079-082-220900-
OWEN-GRANT-PENDLETON-BRACKEN-BROWN-PIKE-
411 PM EST THU JAN 21 2016

...WINTER STORM WARNING IN EFFECT FROM 10 AM FRIDAY TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY AND
SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

KYZ089>093-OHZ073-074-078-080-220900-
CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-ROSS-HOCKING-CLERMONT-
HIGHLAND-
411 PM EST THU JAN 21 2016

...WINTER STORM WARNING IN EFFECT FROM 1 PM FRIDAY TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN KENTUCKY...CENTRAL
OHIO AND SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER STORM WARNING.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

INZ075-080-OHZ063>065-072-077-220900-
OHIO-SWITZERLAND-FAYETTE-PICKAWAY-FAIRFIELD-CLINTON-HAMILTON-
411 PM EST THU JAN 21 2016

...WINTER WEATHER ADVISORY IN EFFECT FROM 4 PM FRIDAY TO 7 AM EST
SATURDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR INDIANA...CENTRAL OHIO AND
SOUTHWEST OHIO.

.DAY ONE...TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SNOW ACCUMULATIONS TO
THE NATIONAL WEATHER SERVICE.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

7 winter storm, 3 winter weather. Local standard time, as filed.

Winter Storm, Hocking

When
January 22, 4:00 AM EST to January 23, 12:00 PM EST
Where
Hocking forecast zone
Reported by
Public
Coordinates
39.497, -82.479 (the zone’s center; the record gives no point)

Four inches of snow was measured in Logan.

Winter Storm, Ross

When
January 22, 4:00 AM EST to January 23, 12:00 PM EST
Where
Ross forecast zone
Reported by
Public
Coordinates
39.338, -83.057 (the zone’s center; the record gives no point)

Six inches of snow was measured in both Chillicothe and Frankfort.

Winter Storm, Brown

When
January 22, 4:00 AM EST to January 23, 12:00 PM EST
Where
Brown forecast zone
Reported by
Department of Highways
Coordinates
38.934, -83.867 (the zone’s center; the record gives no point)

Four inches of snow was reported by ODOT in Georgetown.

Winter Storm, Adams

When
January 22, 4:00 AM EST to January 23, 12:00 PM EST
Where
Adams forecast zone
Reported by
Department of Highways
Coordinates
38.846, -83.472 (the zone’s center; the record gives no point)

Near West Union, 4.8 inches of snow was reported by ODOT.

Winter Storm, Highland

When
January 22, 4:00 AM EST to January 23, 12:00 PM EST
Where
Highland forecast zone
Reported by
Department of Highways
Coordinates
39.185, -83.601 (the zone’s center; the record gives no point)

Near Hillsboro, 4.3 inches of snow was reported by ODOT.

Winter Storm, Pike

When
January 22, 4:00 AM EST to January 23, 12:00 PM EST
Where
Pike forecast zone
Reported by
Department of Highways
Coordinates
39.077, -83.067 (the zone’s center; the record gives no point)

Southwest of Piketon, 5 inches of snow was reported by ODOT. Public reports from both Waverly and Piketon also indicated that 5 inches of snow had fallen.

Winter Storm, Scioto

When
January 22, 4:00 AM EST to January 23, 12:00 PM EST
Where
Scioto forecast zone
Reported by
Public
Coordinates
38.804, -82.993 (the zone’s center; the record gives no point)

In Franklin Furnace, 10 inches of snow fell. Other reports from around the county included 9 inches from Wheelersburg, 8 inches in Portsmouth, 7 inches in South Webster, and 6.5 inches in Minford.

Winter Weather, Licking

When
January 22, 6:00 AM EST to January 23, 12:00 PM EST
Where
Licking forecast zone
Reported by
Department of Highways
Coordinates
40.092, -82.483 (the zone’s center; the record gives no point)

An inch and a half of snow fell in south of Heath.

Winter Weather, Fairfield

When
January 22, 6:00 AM EST to January 23, 12:00 PM EST
Where
Fairfield forecast zone
Reported by
Department of Highways
Coordinates
39.752, -82.631 (the zone’s center; the record gives no point)

Two and a half inches of snow was measured near Lancaster.

Winter Weather, Clermont

When
January 22, 6:00 AM EST to January 23, 12:00 PM EST
Where
Clermont forecast zone
Reported by
Broadcast Media
Coordinates
39.047, -84.152 (the zone’s center; the record gives no point)

Two and a half inches of snow fell in Bethel. Around an inch and a half fell in Amelia according to ODOT and the public.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2016Every state in 2016This day in weather historyWarnings in Ohio, January 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 615640, 615641, 615642, 615643, 615644, 615645, 615646, 615648, 615649, 615669.